Kansas, 2022Drought in Kansas, September 1 to 30, 2022
September 1 to 30, 2022 · NWS ICT · 23 events in 22 counties and zones
A prolonged period of extremely dry weather, led to the drought continuing across the region for the month of September 2022. Drought category levels continued to degrade over the area with the US Drought Monitor showing Exceptional Drought (D4) expanding northward and westward across most of south central Kansas.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of extremely dry weather, led to the drought continuing across the region for the month of September 2022. Drought category levels continued to degrade over the area with the US Drought Monitor showing Exceptional Drought (D4) expanding northward and westward across most of south central Kansas. Extreme Drought (D3) along with Severe Drought (D2) also further expanded northward over the area. Areas of southern Kansas continued to report 2 to 3 inches of below normal rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 10:29 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 31, 10:29 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1129 PM CDT Wed Aug 31 2022
.SHORT TERM...(This evening through Friday night)
Issued at 337 PM CDT Wed Aug 31 2022
Surface high pressure that was set over eastern Kansas and western
Missouri this morning will continue to shift east into the
Mississippi Valley and Ohio Valley ahead of a shortwave trough
set to arrive over eastern Colorado this evening. This trough will
linger/slowly drift southeast before pulling east early Friday.
At the same time, a ridging across the western CONUS will amplify
and a stout mid level low will traverse across western and central
Canada.
Storms kicking off across western Kansas and Nebraska this
afternoon still look to remain west of the area, but kept a
silent 14 pop in central KS for the off chance storms linger into
central KS.
Moisture should be increasing across southern Kansas tomorrow, some
models more robust than others. However increased moisture and large
scale lift over the area, we could see scattered "junkie" storms
popup throughout the day tomorrow. Went ahead and kept slight pops
across southern KS throughout the day tomorrow. Lack of shear should
keep storms under control with no severe storms expected.
Friday chances for storms increase, as a cold front approaches
from the northwest as compact shortwave expected to come around
the western ridge and into the region. Best chances look across
central KS toward evening where strong frontogenesis is expected.
There is a variety of solutions as far instability goes, bit there
is at least a chance we could see strong to severe storms
depending how the shear materializes.
.LONG TERM...(Saturday through Wednesday)
Issued at 337 PM CDT Wed Aug 31 2022
Most of the weekend should stay dry, except brief chances in
southeast on Saturday. Otherwise any speakable weather would be
very isolated. However, the low chances of showers and storms
seemingly will not end. By mid next week a mid level low will try
and organize in the vicinity of the Central Plains/Mid
Mississippi Valley regions. As the mid level system lingers
somewhat in place.. we will see continued chances of scattered
shower and storm activity. At this time meaningful precipitation
and severe storms are not expected in the extended. Seasonable temperatures
near 90 degrees can be expected.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1128 PM CDT Wed Aug 31 2022
Outflow from decaying thunderstorms caused an outflow boundary to
push southward into central Kansas, which switched the winds
around to the north. South winds will gradually spread back into
central Kansas early this morning. Meanwhile VFR conditions will
prevail across central and southern Kansas for the next 24hrs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 65 94 67 94 / 0 10 10 10
Hutchinson 63 94 65 94 / 10 10 10 10
Newton 63 93 66 93 / 0 10 10 10
ElDorado 63 92 66 92 / 0 20 10 10
Winfield-KWLD 64 94 67 94 / 10 20 10 10
Russell 66 93 64 95 / 10 10 10 10
Great Bend 65 92 65 94 / 10 10 10 10
Salina 64 93 67 94 / 10 10 10 10
McPherson 63 93 65 93 / 10 10 10 10
Coffeyville 63 94 68 93 / 0 20 10 20
Chanute 62 93 67 93 / 0 10 10 20
Iola 62 92 66 92 / 0 10 10 20
Parsons-KPPF 62 94 67 93 / 0 20 10 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...KMB
LONG TERM...KMB
AVIATION...CDJ
Hazardous weather outlook, Aug 31, 3:23 PM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
423 PM CDT Wed Aug 31 2022
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
423 PM CDT Wed Aug 31 2022
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A few isolated thunderstorms are possible across the region
Thursday afternoon and evening, and then again Friday afternoon
through Friday night.
Off-and-on chances for isolated hit-or-miss thunderstorms will
remain possible during the afternoon and evening hours this weekend
through mid next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Drought, Harper
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall.
Drought, Sumner
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall.
Drought, Cowley
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall.
Drought, Chautauqua
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall.
Drought, Montgomery
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall.
Drought, Labette
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Labette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall.
Drought, Neosho
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Neosho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall. Chanute, Kansas only reported 0.41 inches of rainfall for the month, which was 3.69 inches below normal.
Drought, Wilson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall.
Drought, Kingman
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) across the southern half of the county, by the middle of the month, due to continued well below normal rainfall.
Drought, Butler
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month, across the southern half of the county, due to continued well below normal rainfall.
Drought, Allen
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Allen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Severe drought (D2) expanded to extreme drought (D3), during the the middle of the month due to continued well below normal rainfall.
Drought, Woodson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Woodson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Severe drought (D2) expanded to extreme drought (D3), during the the middle of the month due to continued well below normal rainfall.
Drought, Greenwood
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Severe drought (D2) expanded to extreme drought (D3), during the the middle of the month due to continued well below normal rainfall.
Drought, Elk
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Severe drought (D2) expanded rapidly to Exceptional drought (D4), during the the middle of the month due to continued well below normal rainfall.
Drought, Harvey
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Severe drought (D2) expanded to extreme drought (D3), during the the middle of the month due to continued well below normal rainfall.
Drought, Rice
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Severe drought (D2) expanded to extreme drought (D3), during the the middle of the month due to continued well below normal rainfall.
Drought, Sedgwick
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued well below normal rainfall. Wichita Eisenhower National Airport recorded only 0.67 inches of rainfall, which is 2.38 inches below normal. This is the fourth month in a row with below normal rainfall.
Drought, Reno
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued well below normal rainfall.
Drought, Barton
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Severe drought (D2) rapidly expanded to Extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.
Drought, Rice
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Severe drought (D2) rapidly expanded to Extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.
Drought, Russell
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Severe drought (D2) rapidly expanded to Extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.
Drought, Ellsworth
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Severe drought (D2) rapidly expanded to Extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.
Drought, McPherson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Moderate drought (D1) rapidly expanded to Extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 1 to 7, 202225 deaths · 16 events
- Excessive Heat in Nevada, September 1 to 4, 20228 deaths · 7 events
- Wildfire in Washington, September 1 to 30, 2022$34 million · 1 event
- Damaging Wind in Florida, September 1, 20221 death · 1 injured · 54 kt wind · 1 event
- Drought in South Dakota, September 1 to 30, 2022$17 million · 10 events
- Drought in Iowa, September 1 to 30, 2022$9.2 million · 8 events
- Drought in Nebraska, September 1 to 30, 2022$4.7 million · 2 events
- Heat in Minnesota, September 1, 202214 injured · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$800,000 · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$200,000 · 1 event
- Wildfire in Washington, September 1 to 29, 2022$190,000 · 1 event
- Drought in Oklahoma, September 1 to 30, 202249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057661, 1057662, 1057663, 1057664, 1057665, 1057666, 1057667, 1057668, 1057669, 1057670, 1057671, 1057672, 1057673, 1057674, 1057675, 1057676, 1057677, 1057678, 1057679, 1057680, 1057681, 1057682, 1057683.